A hospital that gave lethal doses of a drug to three premature babies has made another medication mistake, giving a new mother a painkiller 10 times faster than intended and making her temporarily unable to walk.
Amber Baise, 18, of Indianapolis, who received the painkiller during childbirth, has regained some movement in her legs as she recovers from what Methodist Hospital on Friday called a doctor's mistake.
"We remain hopeful that she will receive a full recovery. That is our hope. That is our commitment," said Bill Stephan, a spokesman for Clarian Health Partners, which operates Methodist and Indiana University's hospitals.
Baise entered Methodist on Oct. 8 to give birth to her first child and a doctor started her on an epidural, which delivers anesthesia to women in labor. She was supposed to receive 122 cc of the painkiller over 10 hours or more, but the improperly programmed pump gave all of it to her in just one hour, leaving her with limited feeling and movement in her legs.
"It was administered faster than intended," Stephan said.
Baise delivered a healthy girl.
last month after they received adult dosages of the blood thinner heparin that were 1,000 times stronger than the dosages they should have received.
Stephan said Methodist is improving its procedures, training, and technology.
"As long as medicine is practiced by humans, there will be errors, and our responsibility as we design systems is to ensure those errors don't reach our patients," said Stephan.
The doctor who made the error is not a hospital employee but works for an anesthesia practice that contracts with Methodist. The doctor has decades of experience and a good record, Stephan said. He did not release the name of the doctor.
Stephan said it was too early to determine whether Clarian will take action against the doctor, such as revoking hospital privileges.
Baise's attorney, Nathaniel, said the physician's past good record was irrelevant.
"There are certain mistakes that you can't make, that you shouldn't make, regardless of your education, regardless of your training, and this is the kind of mistake that you shouldn't make," Lee said.
In the cases of the premature babies who received overdoses, Methodist officials said a pharmacy technician accidentally had stored adult dosages of heparin in a cabinet holding drugs for premature babies. The drug prevents blood clots that could clog intravenous tubes.